The dosages of niacin necessary to improve cholesterol can vary from person to person. It's often the lipid levels in your bloodstream that dictate how much is beneficial. No standard dose exists for the treatment of high blood cholesterol, so talking with a health care provider is recommended before using niacin to treat abnormalities associated with blood lipids.
Video of the Day
According to the U.S. Food and Drug Administration, the recommended daily value of niacin is 20 mg for a 2,000-calorie diet. However, this amount isn't nearly enough to affect cholesterol levels. Therapeutic dosages of this B vitamin can range anywhere between 1,500 and 3,000 mg a day to improve your numbers. It is not recommended to take these amounts unless under the supervision of a medical professional.
The need for medical supervision largely revolves around the high dosages necessary to lower cholesterol, as it can cause undesirable side effects. Upset stomach, headaches, dizziness, flushing and itching can all stem from dosages of 1,000 mg or more, cautions the Mayo Clinic. High doses over a prolonged period of time may also lead to liver toxicity, which can damage the organ and impede its normal function.
Prescription vs. OTC
Though prescription niacin contains large concentrations of vitamin B3, it's not as likely to cause side effects as over-the-counter supplements, advises the American Heart Association. Over-the-counter supplements are not a substitute for the prescription-strength version of this vitamin, so never use them in this fashion. Dietary supplements aren't regulated by the FDA. The amount of niacin within a pill may not be the same as listed on the packaging.
You may also learn by visiting a doctor that another medication may be more appropriate to treat your high cholesterol. While niacin can improve high-density lipoproteins by 15 to 35 percent, according to the Mayo Clinic, your doctor may determine that fibrates, statins, bile acid binding resins or cholesterol absorption inhibitors can better manage your condition. If this is the case, you shouldn't take over-the-counter niacin with these cholesterol-lowering medications. It could affect the efficacy of your prescription.
Taking niacin without medical supervision may also lead to a niacin overdose, warns the Mayo Clinic. Beside liver toxicity, you may begin to experience nausea, vomiting, diarrhea, abdominal pain, flushing, dizziness and rapid heartbeat.